South Dakota, 2011

Hail in South Dakota, June 14, 2011

June 14, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail in Gregory County on the late afternoon of June 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail in Gregory County on the late afternoon of June 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 2:40 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 14, 2:40 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT TUE JUN 14 2011

.DISCUSSION...
THUNDERSTORMS THE MAIN FOCUS FOR THIS AFTERNOON AND EVENING. RAIN
HAS BEEN PERSISTANT WITH THUNDERSTORMS AND RAINFALL RATES OF 1 TO
NEARLY 2 INCHES AN HOUR HAS CAUSED FLASH FLOODING OVER MUCH OF SW
MN. RADAR ESTIMATES OF 3 TO 4 INCHES HAVE BEEN VERIFIED BY GROUND
REPORTS. AREAS OF RAIN MAINLY OVER SW MN THIS AFTERNOON IS EXPECTED
TO LIFT NE THE REST OF THIS AFTERNOON AS THE MAIN THETAE ADVECTIVE
MOVES INTO CENTRAL AND EASTERN MINNESOTA. FLASH FLOOD THREAT WILL
SUBSIDE AS THUNDERSTORMS EXIT THE FORECAST AREA. OVERALL CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS. TROUGH OF
WARM AIR ALOFT WILL KEEP CHANCES GOING INTO THE EVENING EAST OF
INTERSTATE 29 WHILE SURFACE BASED CONVECTION IS POSSIBLE MAINLY WEST
OF THE JAMES VALLEY. POTENTIAL FOR SEVERE THUNDERSTORMS EAST OF
INTERSTATE 29 IS RAPIDLY DECREASING THIS AFTERNOON AS EFFECTIVE
SHEAR DROPS FROM 40-50 KTS AT 18Z TO 10-20 KTS BY 00Z. MAIN CHANCE
FOR SEVERE THUNDERSTORMS WILL BE ALONG THE WESTERN FRINGES OF THE
FORECAST AREA UNTIL EARLY THIS EVENING. MAINLY WILL HAVE WATCH THE
SURFACE TROUGH WHERE THERE IS DEEPER INSTABILITY AND LOCALIZED SHEAR
EXISTS. SPC MESOANALYIS INDICATING 2500 J/KG OF SURFACE BASED CAPE
NEAR CHAMBERLAIN AS OF 19Z. SURFACE CAPE RAPIDLY DECREASES INTO THE
JAMES VALLEY DUE TO COOL EASTERLY FLOW. SHOULD SEE CAPE VALUES DROP
OFF BY LATE THIS AFTERNOON AS TROUGH MIXES DRIER AIR IN FROM THE
WEST AND SURFACE HEATING WANES. OTHERWISE FOR TONIGHT...CHANCES FOR
PRECIPITATION DECREASING FROM WEST TO EAST WITH CLEARING BEHIND THE
TROUGH. SHOULD SEE WESTERLY FLOW AND CLEAR SKIES ACROSS THE FORECAST
AREA TOWARDS SUNRISE. /97

IT IS BORDERLINE ON WHETHER THERE COULD BE ANY LINGERING LIGHT
SHOWERS IN SOUTHWEST MN EARLY WEDNESDAY MORNING...WILL LEAVE A
SLIGHT CHANCE FOR THE FAR NORTHEASTERN EDGE JUST FOR THE EARLY
MORNING. OTHERWISE A WESTERLY FLOW OF DRY MILD AIR SHOULD BRING
CLEAR TO MOSTLY CLEAR SKIES. AN UNSTABLE AND SLIGHTLY MORE MOIST AIR
BRUSHING THE SAME NORTHEAST EDGE MAY GIVE WAY TO SPOTTY
THUNDERSTORMS THERE AND WILL GO WITH A SLIGHT CHANCE FOR THE
AFTERNOON. TEMPERATURES STILL ON TRACK FOR A MILD AND PLEASANT
DAY...POSSIBLY GETTING A BIT BREEZY AROUND MIDDAY BUT NOT REALLY
WINDY. WINDS WILL THEN DROP OFF TO GIVE A CLEAR AND PLEASANT EVENING.

MOISTURE AND INSTABILITY RETURN STARTS QUITE RAPIDLY FROM THE SOUTH
LATER WEDNESDAY NIGHT AND CONTINUES THURSDAY WITH THE RIDGING AHEAD
OF SIGNIFICANT WESTERN USA TROUGH. HAD A THOUGHT OF BRINGING A
MENTION TO THE FAR SOUTH LATE WEDNESDAY NIGHT BUT IT SHOULD TAKE A
LITTLE WHILE FOR THE MOISTURE TO GET DEEP ENOUGH EVEN FOR MID LEVEL
CONVECTION. WILL BRING IN THE SLIGHT CHANCE SLOWLY THURSDAY DURING
THE UNFAVORABLE DAYTIME PERIOD THEN KEEP MENTION OF THUNDERSTORM
CHANCE ALL OF AREA FOR THURSDAY NIGHT ON THROUGH THE REST OF THE
FORECAST PERIOD...OR THROUGH NEXT TUESDAY. REAL FINE TUNING
DIFFICULT AT THIS TIME SINCE WITH THE MAJOR TROUGH APPROACHING
SLOWLY FROM THE WEST...THERE SHOULD NOT BE ANY VERY LONG PERIOD
WITHOUT A THREAT. 12Z GFS AND EC RUNS HINT AT PUSHING THE THREAT
THROUGH A BIT FASTER NEAR THE END OF THE PERIOD BUT WILL NOT PULL
THE TRIGGER OM A DRY DAY 7 YET ESPECIALLY SINCE SHOWERS MAY LINGER
ON THE BACK SIDE OF THE UPPER LOW EVEN IF THESE MODELS ARE RIGHT.

TEMPERATURES WILL BE SOMEWHAT WARMER DURING THE FORECAST PERIOD THAN
THEY HAVE BEEN WITH MOST OF THE WARMING ON NIGHTTIME TEMPERATURES
GIVEN QUITE A BIT OF CLOUD COVER EXPECTED AND THE WARMEST AIR
STAYING SOUTH OF AREA. / WILLIAMS

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE MAINLY OVER SOUTHWEST MINNESOTA
THIS AFTERNOON...MUCH OF THIS ACTIVITY SHOULD MOVE OUT OF THE AREA
BY EARLY THIS EVENING. MORE THUNDERSTORMS ARE POSSIBLE OVER CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON AND THEN COULD MOVE ACROSS EASTERN
SOUTH DAKOTA THIS EVENING. THUNDERSTORMS TO END OVERNIGHT AS TROUGH
AXIS MOVES EAST OF THE AREA. LOTS OF IFR ACROSS THE FORECAST AREA
THIS AFTERNOON WITH THUNDERSTORM ACTIVITY AND STRATUS. WILL BECOME
VFR AS DRY AIR MOVES IN BEHIND THE TROUGH. /97

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 14, 11:10 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT TUE JUN 14 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1210 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT FOR THUNDERSTORM
ACTIVITY THIS AFTERNOON WILL BE AREAS NORTH OF INTERSTATE 90 AND
ALONG AND EAST OF INTERSTATE 29. SEVERE THUNDERSTORMS ARE
GENERALLY NOT EXPECTED TODAY...HOWEVER...A FEW STRONGER
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA EARLY THIS
EVENING...BUT CHANCES FOR THUNDERSTORMS WILL DECREASE FROM WEST
TO EAST EVENING PROGRESSES AND INTO THE OVERNIGHT. CHANCES FOR
SEVERE THUNDERSTORMS WILL REMAIN LOW TONIGHT. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

MANY PORTIONS OF THE LOWER JAMES RIVER VALLEY TO THE SOUTH OF
MITCHELL WILL SEE MODERATE TO MAJOR FLOODING THROUGH THE WEEKEND
DUE TO RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY INTO THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 14, 2:08 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      WNW LAKE PARK           43.45N 95.33W
06/14/2011                   DICKINSON          IA   EMERGENCY MNGR

            6 INCH DEEP WATER ON WEST RAILROAD AVE.

&&

MFUHS
Local storm report, Jun 14, 3:14 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      5 NNW LISMORE           43.81N 95.99W
06/14/2011                   NOBLES             MN   TRAINED SPOTTER

            CHAMPEPADAN CREEK FLOODING

&&

MFUHS
Local storm report, Jun 14, 3:17 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      5 NNW LISMORE           43.81N 95.99W
06/14/2011                   NOBLES             MN   TRAINED SPOTTER

            CHAMPEPADAN CREEK FLOODING

&&

MFUHS
Local storm report, Jun 14, 3:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      LUVERNE                 43.65N 96.21W
06/14/2011                   ROCK               MN   PUBLIC

            WATER IN BASEMENT. 2.50 INCHES OF RAIN.

&&

MFUHS
Local storm report, Jun 14, 3:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      PIPESTONE               44.00N 96.31W
06/14/2011                   PIPESTONE          MN   EMERGENCY MNGR

            PIPESTONE CREEK ABOVE FLOOD STAGE

&&

HANKO
Local storm report, Jun 14, 4:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       LUVERNE                 43.65N 96.21W
06/14/2011  M2.60 INCH       ROCK               MN   TRAINED SPOTTER

            LOCATION 1/2 MILE EAST OF LUVERNE

&&

MFUHS

The radar

The North Platte radar (KLNX), 163 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gregory

When
June 14, 4:20 PM CST
Where
Gregory County, 6.64 mi SW of St Charles
Measured
1 in hail
Reported by
Public
Coordinates
43.010, -99.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322885.